South Carolina, 2002Lightning Strike in South Carolina, July 20, 2002
July 20, 2002 · NWS CHS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 1:01 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 1:01 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SAT JUL 20 2002
WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE
STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER
MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED
VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS.
TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION
BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION
OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE
TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE
A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP.
WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS
DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW
PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL
POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED
BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS
CAPPING.
CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK.
SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT
GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES.
CHS 76 93 75 90 / 30 50 30 40
SAV 75 94 74 91 / 30 50 30 40
CHL 80 91 80 87 / 30 50 30 40
NBC 76 93 75 91 / 30 50 30 40
RBW 74 94 74 91 / 30 40 30 40
.CHS...
GA...NONE.
SC...NONE.
In the hours before
Special weather statement, Jul 20, 11:40 AM EST, 3 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SAT JUL 20 2002
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
A WARM AND UNSTABLE AIRMASS IS IN PLACE ALONG THE COASTAL SECTIONS
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. A WEAK
DISTURBANCE ALOFT WILL BE PASSING THROUGH THE EASTERN PORTION OF THE
CAROLINAS LATE THIS AFTERNOON. THIS WILL PROVIDE AN INCREASED
POTENTIAL FOR STRONG THUNDERSTORM DEVELOPMENT THROUGH THE LATE
AFTERNOON AND EVENING FOR ALL COASTAL COUNTIES. A FEW SEVERE
THUNDERSTORMS CAN ALSO BE EXPECTED. THE LARGEST THREAT IS FOR GUSTY
WINDS OVER 45 MPH. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN ALSO
BE EXPECTED WITH SEVERAL OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
THROUGH THIS EVENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Lightning, Dorchester
- When
- July 20, 3:18 PM EST
- Where
- Dorchester County, Summerville
- Reported by
- NEWSPAPER
- Coordinates
- 33.080, -80.406 (the zone’s center; the record gives no point)
Lightning struck a nearby pine tree and traveled to the a house. It blew 20 feet of shingles off the roof and ignited the insulation board between the studs and the brick wall.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 22, 200247 injured · 29 events
- Damaging Wind in Florida, July 20, 20021 death · $20,000 · 1 event
- Heat in Maryland, July 20, 20021 death · 1 event
- Damaging Winds in South Dakota, July 20, 2002$1.0 million · 92 kt wind · 2 events
- Damaging Wind in Georgia, July 20, 2002$50,000 · 1 event
- Lightning Strike in South Carolina, July 20, 2002$30,000 · 1 event
- Hail and Damaging Wind in Alabama, July 20, 2002$20,000 · 0.75 in hail · 3 events
- Heat in Illinois, July 20 to 22, 200217 events
- Damaging Wind in Florida, July 20, 2002$20,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002$3,000 · 2.5 in hail · 11 events
- Lightning Strike in North Carolina, July 20, 20021 injured · 1 event
- Hail and Damaging Winds in Florida, July 20, 2002$11,000 · 0.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5306870.